<link rel="stylesheet" href="styles.f3b1fba60ec7970c.css">

Coexisting atrial fibrillation and paralysis as a result of hypokalemia in a Caucasian man with Graves' disease

Loading...
Thumbnail Image

Journal Title

Journal ISSN

Volume Title

dc.identifier.issn

dc.identifier.doi

10.1016/j.jacme.2013.01.005

dc.identifier.other

dc.description.volume

3

dc.description.issue

2
JUN

Publisher

ELSEVIER SCIENCE BV

DOI

10.1016/j.jacme.2013.01.005

Abstract

A 29-year-old Caucasian man with a history of Graves' disease for 6 weeks presented to our emergency department at midnight with muscle weakness. He had woken up after 1e2 hours of sleep with weakness in his lower extremities. Electrocardiography (ECG) showed atrial fibrillation. His potassium level was 2.6 mEq/L. His ECG was monitored, and potassium chloride mixed with a normal saline infusion (20 mEq/L) was given for 1 hour. After his potassium level returned to normal (4.63 mEq/L), clinical improvement was noted. The ECG showed sinus rhythm. Clinicians should consider thyrotoxic periodic paralysis in patients with hypokalemia and paralysis, even though it is rare in Caucasians. Copyright (C) 2013, Taiwan Society of Emergency Medicine. Published by Elsevier Taiwan LLC. All rights reserved.

Description

Citation

Collections

Endorsement

Review

Supplemented By

Referenced By